Hail, Lyon
- When
- July 2, 4:00 PM CST
- Where
- Lyon County, 4.28 mi SSW of Miller
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.570, -96.020
A stationary frontal boundary was located across east central Kansas. Shortly lived thunderstorms popped up along the boundary and caused isolated cases of quarter sized hail and strong gusty winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A stationary frontal boundary was located across east central Kansas. Shortly lived thunderstorms popped up along the boundary and caused isolated cases of quarter sized hail and strong gusty winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 2, 2:07 PM CST, 1 hour 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 307 PM CDT SAT JUL 2 2011 .DISCUSSION... SHORT TERM...TONIGHT-SUNDAY. MAIN FORECAST CHALLENGES THROUGH SUNDAY AFTERNOON ARE PRECIPITATION CHANCES AND HIGH TEMPERATURES. MID AND UPPER FLOW REMAINS RATHER WEAK IN THE CENTRAL PLAINS...WITH BROAD UPPER RIDGING OVER THE SOUTHERN STATES IN PLACE...HOWEVER WATER VAPOR IMAGERY SUGGESTS AND COUPLE OF UPPER LEVEL WAVES IN WYOMING MAKING THEIR WAY EAST. LOW LEVEL MOISTURE HAS POOLED IN NORTHEASTERN COLORADO...WESTERN NEBRASKA AND ADJACENT PORTIONS OF WYOMING BEHIND LOW LEVEL HIGH PRESSURE IN THE UPPER MISSOURI VALLEY. AT LEAST TWO ROUNDS OF CONVECTION HAVE RESULTED IN THIS REGION SO FAR TODAY. THE ASSOCIATED COLD FRONT HAD REACHED HIGHWAY 56 IN CENTRAL AND EASTERN KANSAS WITH CUMULUS FIELD SPREADING NORTHEAST INTO EAST CENTRAL KANSAS AND ISOLATED TO SCATTERED SHORT-LIVED STORMS RESULTING IN AN UNCAPPED ATMOSPHERE WITH 1500-2500 J/KG MIXED LAYER CAPE. STILL GETTING HEAT INDICES NEAR 105 A COUNTY OR SO BEHIND THE FRONT WITH MOISTURE POOLING ALONG IT. BEST GUESS FOR LATE THIS AFTERNOON INTO THIS EVENING IS FOR STORMS TO BUILD ON EAST INTO EAST CENTRAL KANSAS VIA WEAK FRONTAL CONVERGENCE. FRONT MAY NOT MAKE MUCH MORE SOUTHWARD PROGRESS WITH SURFACE HIGH MOVING EAST...AND STORM COVERAGE SHOULD DECREASE RATHER QUICKLY WITH NORTHWARD DISTANCE FROM THE BOUNDARY. WEAK SHEAR AND HIGH STORM BASES WOULD PRIMARILY SUPPORT A WIND CONCERN WITH ANY STRONGER UPDRAFTS. BELIEVE ATTENTION SHOULD THEN TURN TO THE NORTHWEST FROM LATE EVENING ONWARD AS THE WYOMING FEATURES TRUDGE EAST THROUGH NEBRASKA. MEAGER LOW LEVEL JET SHOULD FEED ANY CONVECTIVE SYSTEMS AS THEY COME THIS WAY...AND A SOUTHWARD TREND IN MOTION IS LIKELY IN EASTERN NEBRASKA AND KANSAS AS THE LATE NIGHT TURNS INTO THE MORNING. ELEVATED NATURE AND SLOW MOVEMENT OF THIS CONVECTION BRINGS HEAVY RAINFALL AS THE PRIMARY IMPACT. AS SOUTHERLY WINDS DEVELOP INTO THE LOWER LEVELS...THE CONVECTION MAY BE MAINTAINED INTO THE LATE MORNING...AND KEEP TEMPS IN CHECK DESPITE THE WARM AIR ADVECTION. 09Z SREF TEMPERATURE SPREADS FOR NORTHEAST KANSAS ARE RATHER LARGE FOR A 24 HOUR FORECAST...AND HAVE GONE WITH A MIDDLE GROUND APPROACH TO MAXES...BUT ANOTHER DAY OF ADVISORY LEVEL HEAT IS QUITE UNLIKELY. LONG TERM...SUN NIGHT-NEXT SAT. NEXT WEEK WILL FEATURE RIDGING ACROSS THE CENTRAL AND SOUTHERN PLAINS WITH AT LEAST ONE WAVE WHICH WILL ACT TO FLATTEN THE RIDGE. THIS WILL BRING A TYPICAL SUMMERTIME WEATHER PATTERN TO KS WITH HOT WEATHER INTERRUPTED FROM TIME TO TIME BY SLOW MOVING COLD FRONTS THAT WILL HANG UP AND PROVIDE AT LEAST SOME CHCS FOR T-STORMS. THE FIRST SUCH WAVE AND COLD FRONT WILL APPROACH TUES NIGHT INTO WEDS. THE LOW LEVEL THERMAL RIDGE AHEAD OF THE FRONT WILL BRING HOT TEMPERATURES BACK TO THE AREA ESPECIALLY TUES AND INTO WEDS. PRECIP CHCS WILL EXIST IN PROXIMITY TO THE BOUNDARY MAINLY WEDS INTO THU WITH COOLER TEMPS EXPECTED BY THU. GFS IS PRODUCING QUITE COOL CONDS THU HOWEVER THIS IS DUE TO ANOTHER WAVE AND LARGE SHIELD OF PRECIP. TIMING AND ACTUAL PLACEMENT OF ANY SUCH WAVE IS TOO FAR OUT TO HAVE MUCH CONFIDENCE IN SO WE WILL CONTINUE A WARMER FCST THU WITH SOME CHCS FOR PRECIP. && .AVIATION... WEAK FRONT HAS PASSED THROUGH THE TERMINALS WITH LIGHT NORTHEAST TO EAST WINDS EXPECTED FOR THIS FORECAST. PRECIPITATION CHANCES ARE NOT ZERO...BUT STILL TOO LOW FOR ANY MENTION AT THIS POINT. VFR CONDITIONS WILL DOMINATE. 65 && .TOP WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ054>056-058-059. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 338 PM CDT SAT JUL 2 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-032045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 338 PM CDT SAT JUL 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT PORTIONS OF EAST CENTRAL KANSAS THROUGH THE MID EVENING HOURS...AND THERE IS A CHANCE FOR THUNDERSTORMS FOR THE REMAINDER OF THE AREA AS WELL. WIND GUSTS NEAR 60 MPH AND LOCALLY HEAVY RAIN COULD OCCUR WITH A FEW OF THE STORMS SOUTH OF INTERSTATE 70. THUNDERSTORM CHANCES CONTINUE FOR THE ENTIRE AREA THROUGH THE REMAINDER OF THE NIGHT...WITH HEAVY RAIN BEING POSSIBLE. HEAT INDEX VALUES WILL BE IN THE 101 TO 106 DEGREE RANGE ALONG AND SOUTH OF INTERSTATE 70 THROUGH SUNSET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORM CHANCES CONTINUE FOR THE ENTIRE AREA SUNDAY...AND IN MAINLY NORTHEAST AND EAST CENTRAL KANSAS SUNDAY NIGHT INTO THE MORNING HOURS OF INDEPENDENCE DAY. HEAVY RAIN COULD AGAIN OCCUR WITH THESE STORMS. THERE ARE SEVERAL CHANCES FOR THUNDERSTORMS FROM TUESDAY NIGHT THROUGH THURSDAY NIGHT. HEAT INDICES COULD APPROACH 105 DEGREES ON INDEPENDENCE DAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 336 PM CDT SAT JUL 2 2011 KSZ054-022100- LYON- 336 PM CDT SAT JUL 2 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LYON COUNTY... THROUGH 400 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS OVER SOUTHERN LYON COUNTY WILL MOVE NORTHEAST AT 10 MPH ACROSS PORTIONS OF SOUTH CENTRAL LYON COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS OF 45 TO 55 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE EMPORIA AND NEOSHO RAPIDS. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 118 AND 131 COULD ALSO BE AFFECTED. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 143 COULD ALSO BE AFFECTED. && LAT...LON 3828 9635 3848 9626 3844 9595 3820 9603 TIME...MOT...LOC 2035Z 218DEG 10KT 3831 9622
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
342 PM CDT SAT JUL 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM TSTM WND GST 5 SSW EMPORIA 38.34N 96.20W
07/02/2011 M56 MPH LYON KS ASOS
&&SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
405 PM CDT SAT JUL 2 2011
KSZ054-058-022130-
COFFEY-LYON-
405 PM CDT SAT JUL 2 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LYON AND NORTHWESTERN
COFFEY COUNTIES...
THROUGH 430 PM CDT...A SMALL CLUSTER OF THUNDERSTORM OVER SOUTHERN
LYON COUNTY WILL MOVE NORTHEAST AT 5 MPH ACROSS PORTIONS OF SOUTHERN
AND SOUTH CENTRAL LYON AND NORTHWESTERN COFFEY COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE EMPORIA...NEOSHO RAPIDS AND HARTFORD. MOTORISTS
ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 119 AND 130 COULD
ALSO BE AFFECTED. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS
128 AND 144 COULD ALSO BE AFFECTED.
&&
LAT...LON 3846 9621 3842 9590 3824 9590 3826 9634
3839 9632
TIME...MOT...LOC 2104Z 228DEG 6KT 3835 9622SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 425 PM CDT SAT JUL 2 2011 KSZ058-022200- COFFEY- 425 PM CDT SAT JUL 2 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COFFEY COUNTY... THROUGH 500 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 5 MPH ACROSS PORTIONS OF CENTRAL COFFEY COUNTY. AT 422 PM CDT...THE STRONG THUNDERSTORM WAS LOCATED ON THE NORTHWEST END OF THE JOHN REDMOND RESERVOIR. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 55 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE JOHN REDMOND RESERVOIR...COFFEY COUNTY AIRPORT AND AREAS NORTH AND NORTHWEST OF BURLINGTON. && LAT...LON 3837 9585 3833 9567 3817 9571 3822 9590 TIME...MOT...LOC 2123Z 194DEG 4KT 3830 9585
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 450 PM CDT SAT JUL 2 2011 KSZ054-055-022215- LYON-OSAGE- 450 PM CDT SAT JUL 2 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OSAGE AND NORTHERN LYON COUNTIES... THROUGH 515 PM CDT...A CLUSTER OF STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 10 MPH ACROSS PORTIONS OF WEST CENTRAL OSAGE AND NORTHERN LYON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING DIME TO PENNY SIZE HAIL...ALONG WITH STRONG WINDS OF 40 TO 55 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE READING...ALLEN AND ADMIRE. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 136 AND 149 COULD ALSO BE AFFECTED. && LAT...LON 3851 9636 3868 9635 3868 9582 3850 9583 TIME...MOT...LOC 2150Z 215DEG 12KT 3857 9610
The Topeka radar (KTWX), 51 km away, was scanning. The volume nearest the first event began at 21:59 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
A roof was blown off of a machine shed. Winds were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306481, 333068, 333065, 333067.